Article Text

PDF
G508(P) A serious drug error resulting in life-threatening hypernatraemia
  1. MF Lister,
  2. U Khan,
  3. J McFadzean
  1. Paediatric Intensive Care Unit, Royal Hospital for Sick Children, Edinburgh, UK

Abstract

An 11year old boy with lissencephaly, severe global developmental delay and a seizure disorder was brought to hospital in extremis. He had a 4 day history of diarrhoea and had been found on the morning of admission with a reduced response to stimuli and abnormal breathing. His GCS was 3 on arrival, he was not maintaining his airway and had cardiovascular compromise. He was immediately intubated and ventilated, fluid resuscitated, commenced on an adrenaline infusion and treated for presumed sepsis.

His initial bloods revealed hypernatraemia, hyperchloraemia, thrombocytopenia, coagulopathy (Table 1) and the chest x-ray revealed pneumonia. Salt poisoning with moderate dehydration appeared the most likely causes of his biochemical abnormalities given the additional investigations (Table 2). Further history revealed he was on sodium supplementation (via PEG). Examining his medications highlighted that he had been receiving 5 times the prescribed concentration of supplementation for 6 days. Both concentrations (1mmol/ml and 5mmol/ml) are available in otherwise identical packaging (Figure 1).

He received full intensive care support. The hypernatraemia was corrected over 4 days, predominantly with 0.9%sodium chloride. The severe hypokalaemia was corrected with intravenous infusions of potassium chloride as he had life threatening arrhythmias on presentation, and other biochemical abnormalities improved quickly. Thrombocytopenia persisted for 4 days and the DIC improved with vitamin K therapy. He was weaned off adrenaline over 5 days.

He had no respiratory effort until day 5 despite minimal sedation. Respiratory improvement measured by cough and a gag reflex was slow and he had one failed extubation before being successfully extubated on day 19. His neurological improvement has been slow but is continuing 30 days after presentation. His parents feel he is almost back to his pre-morbid function.

An independent enquiry has been commenced in to this life-threatening medication error. However, it appears that avoidable problems have occurred at three stages: packaging, delivery of medication to the local pharmacy, and pharmacy dispensing levels.

This case highlights successful treatment of exceptionally severe hypernatraemia. It highlights the multi-factorial nature of drug errors, but specifically the importance of clear product labelling.

Abstract G508(P) Table 1

Selected biochemical investigations at presentation

Abstract G508(P) Table 2(P)

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.